When Medications Trigger Your Migraines


How Common is Migraine Medication Overuse?

Migraine medication overuseFor those who suffer from chronic migraines, the most natural course of action when you feel the deep pain setting in is to pop a pill. Two over-the-counter pills and a gulp of water, then voila, the pain is gone.

Though this method is often just what the doctor ordered without requiring a doctor to order it, those suffering may be in fact feeding a vicious cycle of chronic pain.

Medication overuse headaches (MOH) — also known as rebound headaches, drug-induced headache and medication misuse headaches — occur when people suffering from migraines, cluster headaches or tension headaches overuse pain medication. The frequent and extended use of the medication can ultimately cause severe headaches that are more painful than the headaches they are designed to treat, which often cause the user to take more pain relieving medication than recommended.

The Rebound Details

MOH is considered the third most prevalent type of headache.

The potential side effects are potentially serious as it could result in more intense pain, drug addiction, and significant bodily harm due to overuse.

  • According to the American Migraine Foundation (AMF), MOH can occur when a person uses more medication than the prescribed amount or when a person has headaches more than 15 days per month (or two – three days per week) for more than three months.
  • According to The International Classification of Headache Disorders from the International Headache Society (IGS), overuse of symptomatic anti-migraine drugs and/or analgesics is the most common cause of migraine-like headaches occurring on more than 15 days per month.
  • Diagnosis of MOH is clinically extremely important because patients tend not to respond to preventative medications while overusing acute medications.

Is This the Cause of My Migraines?

The primary symptoms of MOH, according to the AMF, are headaches that:

  • Occur every day, often waking the patient early in the morning
  • Improve with analgesics, but then return as the medication wears off
  • Persist throughout the day
  • Worsen with physical or mental exertion

Other signs and symptoms may include: nausea, anxiety, restlessness and difficulty concentrating, memory problems, irritability and depression.

The Mayo Clinic recommends consulting a doctor if you have two or more headaches a week, take a pain reliever for your headaches more than twice a week, need more than the recommended dose of over-the-counter pain remedies to relieve your headaches, your headache pattern changes, or if your headaches get worse over time.

Differentiating between tension headaches and MOH can be difficult as they share many of the same symptoms. When it comes to migraines, one key difference is that unlike migraines, physical activity tends not to make MOH worse.

The number of treatment days per month and the type of medication determines whether a drug is considered being “overused.” Those suffering from headaches, especially migraines, have a tendency to develop MOH even if analgesics are being used to address other medical conditions.

What Medications Can Do This?

Below are the most commonly used drugs, according to the AMF:

Simple analgesics: common medications such as aspirin, acetaminophen, NSAIDS (ibuprofen, others) may contribute to rebound headaches especially when the patient exceeds the recommended daily dosages. These medications cause rebound headaches when used for more than 15 days in a month.

Combination pain relievers: over-the-counter pain relievers that contain a combination of caffeine, aspirin and acetaminophen or butalbitol commonly cause medication overuse headache as well. All of these medications are high risk for the development of medication-overuse headache if taken for more than 10 days in a month.

Next page: how to effectively break the migraine cycle

What Medications Can Do This?

Triptans and Ergotamine: triptans and ergotamines also have a moderate risk of causing medication overuse headache when used for more than 10 days in a month. The relapse rate is comparatively less when compared to other medications like combination or simple analgesics.

Opioid medications: medication overuse headaches occur frequently if opioid use is exceeded to more than 10 days in a month.

Caffeine use: patients who drink beverages with caffeine in large amounts are also at a risk for development of rebound headaches. It is important to limit the amount of caffeine to 200mg per day.

Numerous articles identify caffeine as a key contributor to MOH, whether it comes by way of a caffeinated beverage or as an active ingredient in the drug itself. Caffeine is often used in pain relievers such as Excedrin and Fioricet to speed up the intended action, but when combined with other sources of caffeine (including chocolate!), it can make the sufferer more vulnerable to MOH.

Extended, frequent, and/or over use of over-the-counter medications that combine caffeine, aspirin, and acetaminophen are considered the most common causes of MOH. Migraine medications have also been linked to MOH, while opioids have a high risk as well.

Reading labels can help determine if mixing medication with caffeine is likely to exacerbate MOH. Pain relievers such as ibuprofen (Advil, Motrin IB) and naproxen sodium (Aleve) are considered to have a low risk of contributing to medication-overuse headaches.

Clinical history and medication used by the person are used to diagnose MOH. The physician may consider conducting further test like imaging studies and bloodwork to rule out other potential causes.

Stopping the Cycle Takes Time

Detoxification can be painful, but is typically effective. It can take two to six months to effectively break the headache cycle, either through a gradual tapering or cold turkey.

While the cold turkey method is most common and typically effective, treatment can be very painful as patients often experience withdrawal symptoms as they attempt to abandon the use of the medicine that is both hurting and helping. Symptoms can include more severe headaches, vomiting, arterial hypotension, tachycardia, sleep disturbances, restlessness, anxiety and nervousness.

Your doctor should be consulted to determine the best treatment method and may be able to help with some of the short-term effects of discontinuing use. Use of preventative medication may help decrease reliance on acute medication.

While discontinuing use is the preferred plan for most, your physician may recommend the tapering method in certain situations. With medications such as butalbital compounds (Fioricet, Fiorinal), suddenly stopping usage — particularly in the case where large amounts have been used — can have very serious side effects, including seizures.

Doctors employing a tapering approach often prescribe a variety of medications, including intravenous dihydroergotamine (DHE) along with anti-nausea medications like zofran, intravenous steroids, muscle relaxants and ketorolac. A brief course of steroids may be used.

In extreme cases, inpatient treatment may be considered to allowing the tapering to occur in a controlled environment using intravenous medications. However, this is rare.

To avoid MOH, limit the intake of medications for acute treatment to twice per week. MOH can be avoided by following dosage instructions, avoiding opioid medications and butabitol combination medication, and limited use of simple analgesics to less than 15 days per month and triptan to less than 10 days per months.

If you suspect this might be the fuel behind your chronic migraines, discuss it with your doctor.

1 2 Next
Advertisement
Click here to see comments